Myocardial Ischemia Related to Ergot Alkaloids: A Case Report and Literature Review

Authors

  • Bradley S. Galer M.D.,

    1. From the Department of Neurology, Albert Einstein College of Medicine, Bronx, New York 10467 and
    Search for more papers by this author
  • Richard B. Lipton M.D.,

    1. From the Department of Neurology, Albert Einstein College of Medicine, Bronx, New York 10467 and
    2. Department Psychiatry, Albert Einstein College of Medicine, Bronx, New York 10467 and The
    3. Headache Unit, Montefiore Medical Center, Bronx, New York 10467 and
    Search for more papers by this author
  • Seymour Solomon M.D.,

    1. From the Department of Neurology, Albert Einstein College of Medicine, Bronx, New York 10467 and
    2. Headache Unit, Montefiore Medical Center, Bronx, New York 10467 and
    Search for more papers by this author
  • Lawrence C. Newman M.D.,

    1. From the Department of Neurology, Albert Einstein College of Medicine, Bronx, New York 10467 and
    2. Headache Unit, Montefiore Medical Center, Bronx, New York 10467 and
    Search for more papers by this author
  • Egilius L.H. Spierings M.D., Ph.D.

    1. Headache Section, Division of Neurology, Brigham and Women's Hospital, Boston, MA.
    Search for more papers by this author

Abstract

SYNOPSIS

Ergotamine tartrate and methysergide are widely used headache treatments with important vasoconstrictive properties. We report a 31-year-old man with cluster headaches who developed severe, prolonged myocardial ischemia following combination therapy with ergotamine tartrate and methysergide. We reviewed the cardiovascular complications of each agent alone and in combination. Given the pharmacologic similarity of these agents, we propose that they may have additive or synergistic cardiac toxicity, at least in vulnerable individuals. We recommend caution when these agents are used together.

Ancillary